North Dakota, 2014

High Wind in North Dakota, June 30, 2014

June 30, 2014 · NWS BIS · 7 events in 7 counties and zones

Deep low pressure over Lake Winnipeg created a tight pressure gradient across west and central North Dakota. Strong westerly winds were sustained at forty miles per hour across southwest North Dakota during the daylight hours.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Deep low pressure over Lake Winnipeg created a tight pressure gradient across west and central North Dakota. Strong westerly winds were sustained at forty miles per hour across southwest North Dakota during the daylight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 30, 8:59 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 30, 8:59 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
959 AM CDT MON JUN 30 2014

.UPDATE...
ISSUED AT 959 AM CDT MON JUN 30 2014

THE ROLLA OB IS FLIRTING WITH WIND ADVISORY CRITERIA. GIVEN THE
CURRENT POSITION OF THE SURFACE LOW OVER LAKE WINNIPEG...THINK
GRADIENT FLOW WILL BE SUFFICIENT TO WARRANT A WIND ADVISORY FOR
NORTH CENTRAL INTO THE TURTLE MOUNTAIN REGION OF NORTH DAKOTA. AS
A RESULT...EXPANDED THE WIND ADVISORY NORTHEAST INTO THE
AFOREMENTIONED AREA. OTHERWISE...THE REMAINING FORECAST ELEMENTS
ARE IN GOOD SHAPE. THE UPDATED PRODUCTS HAVE BEEN SENT.

UPDATE ISSUED AT 639 AM CDT MON JUN 30 2014

NO SIGNIFICANT CHANGES WITH THIS UPDATE OTHER THAN TO BLEND TO THE
OBSERVED TRENDS THROUGH 1130 UTC. NO CHANGES TO THE WIND HEADLINES
NEEDED.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 348 AM CDT MON JUN 30 2014

MAIN HIGHLIGHTS TODAY ARE A HIGH WIND WARNING IN SOUTHWEST NORTH
DAKOTA AND A WIND ADVISORY FROM NORTHWEST INTO SOUTH CENTRAL.
HYDRO CONCERNS IN THE SOURIS CONTINUES TO BE MONITORED. SEE HYDRO
SECTION BELOW.

LATEST WATER VAPOR IMAGERY AND SURFACE MAP DEPICT A CLOSED UPPER
LOW CIRCULATING OVER LAKE WINNIPEG MANITOBA...WITH A SURFACE COLD
FRONT WORKING THROUGH SOUTHERN SASKATCHEWAN AND MANITOBA PER 3HR
PRESSURE FALLS. LIGHT RAIN SHOWERS NORTH OF THE BORDER WILL
CONTINUE TO DEVELOP AND SHIFT INTO NORTHERN NORTH DAKOTA BY
12Z...THEN SAG SOUTHEAST ACROSS THE REST OF THE FORECAST AREA
THROUGH THE AFTERNOON AND EVENING. A DEEP 981MB SURFACE LOW
PRESSURE OVER LAKE WINNIPEG CONTINUES TO GENERATE A STRONG
PRESSURE GRADIENT (16MB)...FROM SOUTHWEST NORTH DAKOTA INTO THE
TURTLE MOUNTAINS. BUFKIT SOUNDINGS SHOW SHALLOWER MIXING HEIGHTS
TODAY THAN SUNDAY DUE TO CLOUDS/SHOWERS ASSOCIATED WITH THE
ADVANCING COLD FRONT...BUT STILL TAPPING INTO WINDS BETWEEN 40KT
AND 50KT IN THE SOUTHWEST. HENCE AFTER COLLABORATION WITH
NEIGHBORING OFFICES...DECIDED TO HOIST A HIGH WIND WARNING FOR
SOUTHWEST NORTH DAKOTA. THINK THAT VIRGA OR SHOWERS LATER THIS
MORNING/AFTERNOON WILL ACTUALLY WORK TO BRING STRONGER WINDS TO THE
SURFACE THAN WHAT IS BEING DEPICTED. AROUND THE HIGH WIND WARNING
AREA...WILLISTON/MINOT/BISMARCK/JAMESTOWN...MIXING HEIGHTS TAP
INTO 30KT TO 40KT WINDS...AND THUS A WIND ADVISORY WILL BE ISSUED
WHICH STRETCHES FROM NORTHWEST NORTH DAKOTA SOUTHEAST INTO THE
JAMES RIVER VALLEY THROUGH EARLY MONDAY EVENING. WINDS WILL ABATE
BELOW WARNING/ADVISORY CRITERIA BY 00Z HOWEVER BREEZY CONDITIONS
WITH SCATTERED SHOWERS AND ISOLATED THUNDERSHOWERS WILL CONTINUE
THROUGH THE EVENING/NIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 348 AM CDT MON JUN 30 2014

A RETURN TO NORMAL SUMMER TEMPERATURES BY THE FOURTH INTO THE
WEEKEND WILL HIGHLIGHT THE EXTENDED FORECAST.

THE LAST PIECE OF ENERGY ASSOCIATED WITH THE ANOMALOUSLY DEEP LOW
THAT WILL HAVE DEPARTED INTO ONTARIO WILL PROPAGATE ACROSS THE
NORTHERN PLAINS ON TUESDAY...WITH SCATTERED LIGHT RAIN SHOWERS
FORECAST AREA WIDE...ENDING THROUGH THE LATE AFTERNOON AND EARLY
EVENING. THEREAFTER...AN UPPER LEVEL RIDGE ACROSS THE ROCKIES ON
THURSDAY IS FORECAST TO BECOME CENTERED ACROSS THE CENTRAL CONUS
FOR THE FOURTH ON FRIDAY INTO THE WEEKEND. THIS SUPPORTS A WARM UP
WELL INTO THE 80S FOR MOST LOCATIONS AND THE RETURN OF 60+ F
DEWPOINTS. ISOLATED THUNDERSTORM CHANCES ARE POSSIBLE EACH DAY
WITH LOW PREDICTABILITY RIDGE RUNNING WAVES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 638 AM CDT MON JUN 30 2014

MAIN CONCERNS FOR THE TERMINALS THIS TAF PERIOD WILL REVOLVE AROUND
STRONG WEST WINDS...AND MVFR CIGS DETERIORATING TO IFR MONDAY NIGHT.
EXPECT STRONG WEST WINDS BETWEEN 25KT AND 35KT...EXCEPT AT KDIK
WHERE GUSTS TO 44KT ARE FORECAST. RAIN SHOWERS OVER THE NORTHERN
AERODROMES OF KISN/KMOT MONDAY MORNING...WILL EXPAND SOUTH THROUGH
THE DAY. THE SCATTERED SHOWERS WILL CONTINUE THROUGH 12 TUESDAY.

&&

.HYDROLOGY...
ISSUED AT 348 AM CDT MON JUN 30 2014

HEAVY RAINS FELL OVER THE SOURIS BASIN THIS PAST WEEKEND. ANOTHER
ROUND OF LIGHT RAIN SHOWERS CAN BE EXPECTED TODAY INTO MONDAY
NIGHT. BOTH ALAMEDA DAM AND LAKE DARLING WILL BE STORING A
SIGNIFICANT AMOUNT OF RUNOFF GENERATED BY THE WEEKEND STORMS WHILE
STILL KEEPING SOME STORAGE AVAILABLE FOR FUTURE RAINFALL EVENTS.
RELEASES HAVE ALREADY INCREASED FROM LAKE DARLING...AND RELEASES
FROM ALAMEDA DAM WILL INCREASE LATER THIS WEEK. THIS HAS CAUSED
THE SOURIS RIVER NEAR FOXHOLM TO RISE ABOVE FLOOD STAGE. THE
SOURIS RIVER DOWNSTREAM FROM MINOT WILL LIKELY SEE RISES TO NEAR
OR ABOVE FLOOD STAGE LATER THIS WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051.

HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR NDZ031>033-040-
041-043-044.

&&

UPDATE...TM
SHORT TERM...KS
LONG TERM...AYD
AVIATION...KS
HYDROLOGY...AYD/KS
Hazardous weather outlook, Jun 30, 8:57 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
957 AM CDT MON JUN 30 2014

NDZ031>033-040-041-043-044-011500-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
857 AM MDT MON JUN 30 2014

...HIGH WIND WARNING IN EFFECT THROUGH 6 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

A HIGH WIND WARNING IS IN EFFECT THROUGH EARLY THIS EVENING. WESTERLY
WINDS OF 40 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED.

SCATTERED RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE FORECAST
THROUGH TONIGHT. NO SEVERE WEATHER WILL OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
SUNDAY ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ005-009-012-013-017>023-025-034>037-042-045>048-050-051-011500-
ROLETTE-WILLIAMS-MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
957 AM CDT MON JUN 30 2014 /857 AM MDT MON JUN 30 2014/

...WIND ADVISORY IN EFFECT THROUGH 7 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING. WESTERLY
WINDS OF 30 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED.

NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT...HOWEVER NO SEVERE WEATHER WILL OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
SUNDAY ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001>004-010-011-011500-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-MOUNTRAIL-WARD-
957 AM CDT MON JUN 30 2014

...A WIND ADVISORY IS IN EFFECT THROUGH 7 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

AN OVERLAND FLOOD WARNING REMAINS IN EFFECT THROUGH MONDAY AFTERNOON.
RAINFALL AMOUNTS BETWEEN TWO AND SEVEN INCHES FELL SATURDAY AND
INTO SUNDAY ACROSS THE UPPER PORTIONS OF THE SOURIS BASIN...THE
DES LACS BASIN...AND INTO THE LONG CREEK AREA. RUNOFF FROM
THIS RAINFALL HAS CAUSED WIDESPREAD OVERLAND FLOODING...INCLUDING
MANY COUNTY AND TOWNSHIP ROADS. ALSO...RISES IN RIVER LEVELS CAN
BE EXPECTED FOR THE SOURIS RIVER DOWNSTREAM OF LAKE DARLING. THOSE
LIVING ALONG THE SOURIS SHOULD MONITOR FORECASTS AS THEY BECOME
AVAILABLE.

A WIND ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING. WESTERLY
WINDS OF 30 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED.

NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT...HOWEVER NO SEVERE WEATHER WILL OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
SUNDAY ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

TM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Adams

When
June 30, 10:00 AM CST to 6:00 PM CST
Where
Adams forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Bowman

When
June 30, 10:00 AM CST to 6:00 PM CST
Where
Bowman forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
June 30, 10:00 AM CST to 6:00 PM CST
Where
Hettinger forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Slope

When
June 30, 10:00 AM CST to 6:00 PM CST
Where
Slope forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
June 30, 10:00 AM CST to 6:00 PM CST
Where
Golden Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Billings

When
June 30, 10:00 AM CST to 6:00 PM CST
Where
Billings forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Stark

When
June 30, 10:00 AM CST to 6:00 PM CST
Where
Stark forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$25,000
Reported by
Mesonet
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

The strong winds resulted in damage to a partially constructed structure in Dickinson.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528017, 528018, 528019, 528020, 528021, 528022, 528024.